Viagra Does Not Cause Melanoma, Says New Study

65
Viagra Does Not Cause Melanoma, Says New Study

Use of the erectile dysfunction drug Viagra does not cause melanoma, a deadly form of skin cancer.

This is the main finding of new research published online May 19 in the Journal of the National Cancer Institute.

The researchers found an overall 11 percent increase in the risk of developing melanoma among erection medication users.

But they found no evidence that erectile dysfunction medicines cause melanoma.

Instead, the study authors attribute the risk to “detection bias”. In the situation, the group of patients likely to take erection medicines also happens to be more health conscious.

They are more likely to see a doctor, and so more likely to get diagnosed with melanoma than other men of similar age.

“Physicians should still screen for melanoma risk, but they do not need to add the use of Viagra and similar drugs to the list of screening criteria specifically,” says one researcher.

“In general, men should continue to be careful about the risk of any kind of skin cancer from excessive sun exposure and use sun protection.”

In 2016, the U.S. FDA placed Viagra and other erectile dysfunction drugs collectively known as phosphodiesterase type 5 (PDE5) inhibitors on its watch list of medications with possible safety issues.

The FDA action followed a 2014 report in the Journal of the American Medical Association (JAMA), which linked an increased risk of melanoma with Viagra use.

The team, in 2015, published a detailed analysis in JAMA of the medical records of 20,000 men in Sweden. They found no evidence that Viagra or similar medicines cause melanoma.

In response to the FDA’s action, the team analyzed data from five large-scale studies of erectile medication users and melanoma published between 2014 and 2016.

This included a total of 866,049 men, of whom 41,874 were diagnosed with melanoma.

The researchers found an overall increase in melanoma risk among men who used PDE5 inhibitors. But they hypothesized that if a cause and effect exists, higher use of erection medications would be associated with higher risk of developing the disease.

The team found the opposite: there was an increase in risk among men who had a small amount of exposure to these medications.

Men who took larger amounts of erectile dysfunction medications had no significant increase in melanoma risk.

The researchers also reasoned that if erectile dysfunction medications cause melanoma, they would expect to find more aggressive disease among people who take the medications, but that was not the case.

They did find an increased risk of early stage melanoma among erection medicine users. Those who took such medications were at a lower risk for aggressive melanoma than non-users.

“Overall, Viagra and other PDE5 inhibitors are safe medications if men are not taking nitrates, which carry a risk of reducing blood pressure,” the author said.

“Physicians and patients should not be concerned about taking these medications because worry about melanoma.”

Follow Knowridge Science Report on Facebook and Twitter.


News source: NYU. The content is edited for length and style purposes.
Figure legend: This Knowridge.com image is for illustrative purposes only.